, Volume 37, Issue 3, pp 313–332 | Cite as

A quantitative Doignon-Bell-Scarf theorem

  • Iskander Aliev
  • Robert Bassett
  • Jesús A. De Loera
  • Quentin LouveauxEmail author
Original Paper


The famous Doignon-Bell-Scarf theorem is a Helly-type result about the existence of integer solutions to systems of linear inequalities. The purpose of this paper is to present the following quantitative generalization: Given an integer k, we prove that there exists a constant c(n,k), depending only on the dimension n and k, such that if a polyhedron {x∈R n : Axb} contains exactly k integer points, then there exists a subset of the rows, of cardinality no more than c(n,k), defining a polyhedron that contains exactly the same k integer points. In this case c(n,0)=2 n as in the original case of Doignon-Bell-Scarf for infeasible systems of inequalities. We work on both upper and lower bounds for the constant c(n,k) and discuss some consequences, including a Clarkson-style algorithm to find the l-th best solution of an integer program with respect to the ordering induced by the objective function.

Mathematics Subject Classification (2000)

52A35 52C07 90C10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    I. Aliev, J. A. De Loera and Q. Louveaux: Integer Programs with Prescribed Number of Solutions and a Weighted Version of Doignon-Bell-Scarf’s Theorem, in: Proceedings of Integer Programming and Combinatorial Optimization, 17th International IPCO Conference, Bonn Germany, June, 2014.Google Scholar
  2. [2]
    N. Amenta: Helly-type theorems and generalized linear programming, Discrete and Computational Geometry 12 (1994), 241–261.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    G. Averkov and R. Weismantel: Transversal numbers over subsets of linear spaces, Adv. Geom. 12 (2012), 19–28.MathSciNetzbMATHGoogle Scholar
  4. [4]
    K. Andersen, Q. Louveaux and R. Weismantel: Certificates of linear mixed integer infeasibility, Operations Research Letters 36 (2008), 734–738.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    K. Andersen, Q. Louveaux and R. Weismantel: An analysis of mixed integer linear sets based on lattice point free convex sets, Math of Operations Research 35 (2010), 233–256.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    K. Andersen, Q. Louveaux, R. Weismantel and L. Wolsey: Inequalities from two rows of the simplex tableau, in: M. Fischetti & D. P., Williamson (Eds.) Integer Programming and Combinatorial Optimization, 12th International IPCO Conference, Ithaca, NY, USA, June 25-27, 2007, Proceedings, Lecture Notes in Computer Science 4513, 1-15.Google Scholar
  7. [7]
    I. Bárány, M. Katchalski and J. Pach: Quantitative Helly-type theorems, Proc. Amer. Math. Soc. 86 (1982), 109–114.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    I. Bárány, M. Katchalski and J. Pach: Helly’s theorem with volumes, Amer. Math. Monthly 91 (1984), 362–365.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    A. Barvinok and J. Pommersheim: An algorithmic theory of lattice points in polyhedra, New perspectives in algebraic combinatorics, Math. Sci. res. Inst. Publ., 38, Cambridge Univ. Press, Cambridge, (1999), 91–147.Google Scholar
  10. [10]
    D. E. Bell: A theorem concerning the integer lattice, Studies in Applied Mathematics 56 (1977), 187–188.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    V. Borozan and G. Cornuéjols: Minimal valid inequalities for integer constraints, Math. Oper. Res. 34 (2009), 538–546.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    K. L. Clarkson: Las Vegas algorithms for linear and integer programming when the dimension is small, Journal of the ACM 42 (1995), 488–499.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    M. Conforti, G. Cornuéjols and G. Zambelli: Corner polyhedron and intersection cuts, Surveys in Operations Research and Management Science 16 (2011), 105–120.CrossRefzbMATHGoogle Scholar
  14. [14]
    L. Danzer, B. Grünbaum and V. Klee: Helly’s theorem and its relatives, in: 1963 Proc. Sympos. Pure Math., Vol. VII pp. 101-180 Amer. Math. Soc., Providence, R.I.Google Scholar
  15. [15]
    J. A. De Loera, R. Hemmecke and M. Köppe: Algebraic and geometric ideas in the theory of discrete optimization, MOS-SIAM Series on Optimization, 14. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA; Mathematical Optimization Society, Philadelphia, PA, 2013.Google Scholar
  16. [16]
    S. Dey and L. Wolsey: Constrained infinite group relaxations of MIPs, SIAM J. Optim. 20 (2010), 2890–2912.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    J-P. Doignon: Convexity in cristallographical lattices, Journal of Geometry 3 (1973), 71–85.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    J. Eckhoff: Helly, Radon, and Carathéodory type theorems, in: Handbook of convex geometry, Vol. A, B, 389-448, North-Holland, Amsterdam, 1993.Google Scholar
  19. [19]
    F. Eisenbrand: Fast integer programming in fixed dimension, Algorithms-ESA (2003), 196–207.Google Scholar
  20. [20]
    B. Gärtner, J. Matoušek, L. Rüst and P Škovroň: Violator spaces: structure and algorithms, Discrete Applied Mathematics 156 (2008), 2124–2141.MathSciNetCrossRefzbMATHGoogle Scholar
  21. [21]
    H. W. Hamacher and M. Queyranne: K best solutions to combinatorial optimization problems, Ann. Oper. Res. 4 (1985), 123–143.MathSciNetCrossRefGoogle Scholar
  22. [22]
    A.J. Hoffman: Binding constraints and Helly numbers, in: Proceedings of Second International Conference on Combinatorial Mathematics (New York, 1978), 284–288, Ann. New York Acad. Sci., 319, New York Acad. Sci., New York, 1979.Google Scholar
  23. [23]
    J. C. Lagarias and G. M. Ziegler: Bounds for lattice polytopes containing a fixed number of interior points in a sublattice, Canad. J. Math. 43 (1991), 1022–1035.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    E. L. Lawler: A procedure for computing the K-best solutions to discrete optimization problems and its application to the shortest path problem, Management Sci. 18 (1971/72), 401–405.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    O. Pikhurko: Lattice points in lattice polytopes, Mathematika 48 (2003), 15–24.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    H. E. Scarf: An observation on the structure of production sets with indivisibilities, Proceedings of the National Academy of Sciences 74.9 (1977), 3637–3641.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    A. Schrijver: Theory of linear and integer programming, Wiley-Interscience Series in Discrete Mathematics A Wiley-Interscience Publication. John Wiley & Sons, Ltd., Chichester, 1986.Google Scholar
  28. [28]
    M. Sharir and E. Welzl: A combinatorial bound for linear programming and related problems, in: Proceedings of 9th Annual Symposium on Theoretical Aspects of Computer Science (STACS), Lecture Notes in Computer Science 577, Springer-Verlag, (1992), 567–579.Google Scholar
  29. [29]
    R. Wenger: Helly-type theorems and geometric transversals, in: Handbook of discrete and computational geometry, Handbook of discrete and computational geometry. Second edition. Edited by Jacob E. Goodman and Joseph O’Rourke. Discrete Mathematics and its Applications (Boca Raton). Chapman & Hall/CRC, Boca Raton, FL, 2004.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  • Iskander Aliev
    • 1
  • Robert Bassett
    • 2
  • Jesús A. De Loera
    • 2
  • Quentin Louveaux
    • 3
    Email author
  1. 1.Cardiff UniversityCardiffUK
  2. 2.University of CaliforniaDavisUSA
  3. 3.Université de LiègeLiègeBelgium

Personalised recommendations